Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Topeka, KS

March 27, 2004Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2004, 4:08 PM CST for Republic County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 4:08 PM CST (22:08 UTC)
Expired
Mar 27, 2004, 4:45 PM CST
In force
37 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 272208
SVRTOP
KSC157-272245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 PM CST

* AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF SCANDIA...OR ABOUT 15
  MILES NORTH OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  BELLEVILLE
  MUNDEN
  NARKA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3983 9755 3967 9771 3977 9789 4000 9770
          4000 9738

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:58 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 27, 3:58 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST SAT MAR 27 2004

.DISCUSSION...

AMOUNT OF RAIN AND SEVERE WEATHER POTENTIAL TONIGHT REMAINS THE MAIN
CONCERN.

STRONG UPPER WAVE AND COLD FRONT/DRY LINE MAKING ITS WAY INTO
CENTRAL KS ATTM. DRY LINE APPEARS TO EXTEND SOUTH FROM TRIPLE POINT
NEAR TORNADIC STORM NORTH OF GREAT BEND. COLD FRONT/LINE OF
THUNDERSTORMS WILL BE PUSHING INTO NORTH CENTRAL KS WITHIN THE
HOUR.  STORMS DIRECTLY TO WEST OF CWA NOT LOOKING ALL THAT STRONG
WITH VILS IN THE 35-40 RANGE...BUT STILL POSE A WIND THREAT.
TORNADIC STORM NORTH OF GREAT BEND MOVING NORTHEAST SO WILL HAVE TO
CLOSELY MONITOR AS APPROACHES CWA. HOWEVER...AS INDICATED IN SPC
MCD...AIRMASS TORNADIC STORM IS MOVING INTO IS RELATIVELY
COOL/STABLE DUE TO WIDESPREAD RAIN/TSTMS THAT HAVE COVERED MUCH OF
CENTRAL AND EASTERN KS SINCE MORNING. THUS MAY SEE A GRADUAL DECLINE
IN INTENSITY OF STORMS AS THEY CONTINUE TO MOVE EAST INTO CWA THIS
EVENING. OTHER CONCERN IS AMOUNT OF RAIN NEXT LINE OF THUNDERSTORMS
WILL BRING TO AREA. HAVE ALREADY SEEN UP TO 2 INCHES IN SOME AREAS
FROM LAST NIGHTS AND TODAYS RAINS. ISSUED A FLOOD WATCH EARLIER THIS
AFTERNOON...AND CANT SEE DROPPING IT YET WITH NEXT ROUND OF HEAVY
RAINS COMING ACROSS THIS EVENING AND OVERNIGHT. STORM TOTAL FROM
RADAR SHOWS MAIN AREAS OF CONCERN TO BE FROM JUST NORTHWEST OF
ABILENE NORTHEAST THROUGH CLAY CENTER TO WASHINGTON...AND FROM
NORTHERN LYON COUNTY NORTH NORTHEAST TO HOLTON AND HIAWATHA.

LOOKS LIKE FRONT WILL CLEAR THE CWA BY LATE IN THE NIGHT ALTHOUGH
SOME SHOWERS AND THUNDERSTORMS MAY LAG BEHIND THE FRONT INTO THE
MORNING HOURS ON SUNDAY OVER EAST CENTRAL KANSAS. ALTHOUGH THE LATE
MORNING MAY BE DRY ACROSS THE AREA...WITH COLD AIR ALOFT AND SOME
SUNSHINE LIKELY SUNDAY...SOME INSTABILITY SHOWERS LIKELY TO DEVELOP
AGAIN IN THE AFTERNOON ACROSS THE AREA AND LINGER INTO THE EARLY
EVENING. MOS TEMPERATURES AROUND 60 NORTHERN PART OF CWA TO THE
LOWER 60S SOUTHERN CWA LOOK REASONABLE AND ACCEPTED.

BEYOND MONDAY...A FAIRLY COOL BUT DRY PATTERN DEVELOPING WITH UPPER
LOW DEVELOPING OVER AND JUST NORTH OF MINNESOTA ON MONDAY...THEN
SLOWLY DROPPING SOUTH BEFORE TURNING TO THE EAST LATE IN THE WEEK.
THIS INDUCES A SURFACE HIGH PRESSURE RIDGE FROM MINNESOTA SOUTH
SOUTHWEST INTO THE CENTRAL PLAINS FOR TUESDAY THROUGH AT LEAST
THURSDAY. THUS HAVE TRENDED DAYTIME HIGHS DOWNWARD...GOING WITH
HIGHS IN THE 50S TUESDAY AND WEDNESDAY...THEN IN THE 60S FOR
THURSDAY.

BEYOND THURSDAY...DUE TO UNCERTAINTY AMONGST VARIOUS MODELS (E.G.
ECMWF WOULD INDICATE DRY FOR FRIDAY AND SATURDAY)IN EVOLVING
PATTERN...HAVE OPTED TO KEEP IT DRY ON THROUGH SATURDAY FOR NOW.
WILL ALSO BE GOING WITH HIGHS IN THE LOWER TO MIDDLE 60S FOR FRIDAY
AND SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM FOR
BROWN...CLAY...DICKINSON...DOUGLAS...GEARY...JACKSON...JEFFERSON...
LYON...MARSHALL...MORRIS...NEMAHA...OSAGE...OTTAWA...POTTAWATOMIE...
RILEY...SHAWNEE...WABAUNSEE AND WASHINGTON COUNTIES.

&&

38
Hazardous weather outlook, Mar 27, 1:22 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
122 PM CST SAT MAR 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA INTO TONIGHT.
LOCALLY HEAVY RAINFALL IS LIKELY. CONSEQUENTLY...A FLOOD WATCH HAS
BEEN POSTED THROUGH TONIGHT FOR MUCH OF NORTH CENTRAL...NORTHEAST
AND PARTS OF EAST CENTRAL KANSAS THROUGH TONIGHT. SOME OF THE
THUNDERSTORMS MAY BE SEVERE DURING THE AFTERNOON HOURS OVER PARTS OF
NORTH CENTRAL KANSAS AND OVER NORTHEAST AND EAST CENTRAL KANSAS
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS.  THE PRIMARY HAZARDS
WITH THE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE LOCALLY
HEAVY RAINFALL COULD CAUSE FLOODING OF LOW LYING AREAS AND SMALL
CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY MORNING
OVER PARTS OF EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:36 AM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.